Overdose Prevention in Rural Communities

November 14, 2018. Article by: Government of BC

It isn’t just people living in cities affected by the overdose crisis. People in rural communities across BC are affected, too.

Jason Stevens is a BC Emergency Health Services (BCEHS) Community Paramedic on Hornby Island. His job is to promote health and wellness in the community, with an eye to preventing crises. When speaking to people for an initiative he was involved in earlier this year – the 'Point in Time' homelessness survey – Jason heard many express their desire to take naloxone training so they'd know what to do if they saw someone overdosing.

Everyone mentioned knowing someone who they might be able to help if they had the training.

With support from Maggie Ellis, a local nurse providing Naloxone training, Jason put on weekly workshops at the local Hornby Farmers' Market over the summer. We had the chance to ask Jason a few questions about naloxone training and harm reduction in rural communities. Here’s what he had to say.

What was the response to naloxone training like?

The response has been amazing. On a weekly average, we trained 10-15 people per week over the summer. They were a mix of locals and visitors from Vancouver Island and the Lower Mainland. Now that the Market is over for the season, I'll keep doing training upon request for local groups on the Island, or as part of my regular blood pressure clinics.

Why is harm reduction and education so important?

The more people are aware, the more they are empowered to act and react. The overdose crisis is certainly as much of a risk here as everywhere else in the province. Overdosing is also a risk with people who take prescription drugs for acute or chronic conditions. Opioid addiction still exists and poses the same dangers in rural areas as it does in urban areas.

Addiction does not discriminate.

What are common questions people ask you?

Common questions are: what drugs are most likely to be cut with fentanyl? What does fentanyl do to the body? And, what does naloxone do to counter its effects?

My answer to the first question is that while fentanyl is usually associated with injectable or smoked opioids like heroin, realistically it could be added to any illegal drug. You can't control the purity or safety of an illegal supply.  

My second answer on what fentanyl does to the body is that it affects the respiratory system. A common misperception is that it causes heart failure, not respiratory failure. That's why so much emphasis in the training is put on breathing for someone, then doing CPR in the absence of a pulse rate, and then naloxone. I stress that administering naloxone is not the automatic first response.

Finally, I answer that naloxone counteracts the effects of fentanyl on the breathing receptors in the brain, so this allows the body to re-start breathing on its own.

Learn the Signs and How to Respond to an Overdose

Whether you use drugs, know someone who does, or are in situations where drugs are being used, practical training like the kind Jason and other community paramedics provide helps keep everyone as safe as possible. Learn the signs and how to respond to an overdose and find out where you can get a naloxone kit and training.